Oregon, 2009

High Wind in Oregon, January 4 to 5, 2009

January 4 to 5, 2009 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific winter storm brought high winds to the Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific winter storm brought high winds to the Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 4, 8:38 PM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 4, 8:38 PM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
838 PM PST SUN JAN 04 2009

.SYNOPSIS...ANOTHER STRONG PACIFIC FRONTAL SYSTEM IS MOVING ONSHORE
INTO THE PACIFIC NORTHWEST THIS EVENING...BRINGING SNOW...RAIN...AND
WIND TO THE DISTRICT. SNOW WAS FALLING DOWN TO THE VALLEY FLOOR
AROUND THE PORTLAND METRO AREA THIS EVENING...BUT SNOW LEVELS WILL
RISE AS WARMER PACIFIC AIR MOVES IN ALOFT. SNOW MAY BE FOLLOWED BY A
PERIOD OF FREEZING RAIN NEAR THE GORGE AND UPPER HOOD RIVER
VALLEY...WHERE THE COLD AIR WILL TAKE THE LONGEST TO SCOUR OUT.
STRONG WINDS AND HEAVY RAIN WILL THEN IMPACT THE COAST AND COAST
RANGE UNTIL THE FRONT MOVES ONSHORE EARLY MONDAY MORNING. SHOWERY
WEATHER WILL CONTINUE BEHIND THE FRONT MONDAY...WITH SNOW CONTINUING
IN THE HIGH CASCADES. CONTINUED OVERRUNNING MOISTURE WILL CAUSE RAIN
TO PERSIST INTO TUESDAY AND POSSIBLY WITH SNOW LEVELS CONTINUING TO
RISE. THIS WILL FINALLY BE CULMINATING IN THE PASSAGE OF A VIGOROUS
FRONTAL SYSTEM ABOUT WEDNESDAY NIGHT. A RIDGE OF HIGH PRESSURE IS
FORECAST TO DEVELOP LATE IN THE WEEK TO FINALLY GIVE US A REPRIEVE IN
THE WEATHER FOR A FEW DAYS.

&&

.SHORT TERM...A COMPLEX PACIFIC FRONTAL SYSTEM BEGAN SPREADING
PRECIPITATION INTO THE PACIFIC NORTHWEST LATE THIS AFTERNOON...WITH
MOIST PACIFIC AIR GLIDING OVER A COLDER ENTRENCHED POLAR AIR MASS.
PRECIPITATION STARTED OFF AS SNOW ALONG THE SOUTH WASHINGTON COAST AS
WELL AS THE FAR NORTH OREGON COAST...WHERE GENERALLY ABOUT AN INCH OF
SNOW ACCUMULATED BEFORE PRECIPITATION CHANGED TO RAIN THIS EVENING.
FURTHER INLAND...WHERE THE COLDER AIR WAS INITIALLY DEEPER AND MORE
ENTRENCHED...SNOW HAS LASTED LONGER AS IS THE CASE AROUND THE
PORTLAND/VANCOUVER METRO AREA. HERE AT THE NWS OFFICE IN NORTHEAST
PORTLAND...EXACTLY 2 INCHES OF SNOW HAD ACCUMULATED BY 815 PM.
NUMEROUS REPORTS IN THE 1-3 INCH RANGE HAVE COME IN ACROSS THE NORTH
WILLAMETTE AND TUALATIN VALLEY THIS EVENING...AS WELL AS CLARK COUNTY
AND THE WEST GORGE. FURTHER SOUTH...PRECIPITATION STARTED AS SNOW BUT
CHANGED QUICKLY TO RAIN AT KMMV/KSLE AS SOUTHERLY WINDS PICKED UP.

EAST-WEST PRESSURE GRADIENTS FROM KDLS-KTTD CONTINUE TO WEAKEN...AND
IT IS ONLY A MATTER OF TIME UNTIL SOUTH WINDS WORK THEIR WAY INTO THE
KPDX METRO AREA. ALSO...WARMER AIR IS MOVING IN ALOFT...AND SHOULD
PUSH TEMPERATURES ABOVE FREEZING THROUGH A THICKER
LAYER...EFFECTIVELY RAISING THE SNOW LEVEL TO ABOUT 3500-4000 FT
NORTH AND 5000 FT SOUTH BY DAYBREAK. DUE TO THESE TWO FACTORS...SNOW
SHOULD CHANGE TO RAIN IN THE LOW ELEVATIONS BY 10 PM TONIGHT...WITH
TEMPERATURES RISING OVERNIGHT. THE COMBINATION OF WARMER TEMPERATURES
AND RAIN WILL LIKELY MELT AWAY MOST IF NOT ALL OF THE LOW ELEVATION
SNOW THAT FELL THIS EVENING.

THE OTHER SIGNIFICANT FEATURE WITH THIS FRONTAL SYSTEM IS THE WIND.
BUOYS OFFSHORE HAVE BEEN GUSTING TO 45 KT...AND NAM/GFS SHOW SOME
IMPRESSIVE 850/925 WINDS ASSOCIATED WITH THE FRONT. STRONGEST WIND
PERIOD APPEARS TO BE 06Z-09Z AS THE FRONT MOVES ONSHORE. GUSTS TO 70
MPH ARE POSSIBLE ON THE COASTAL HEADLANDS AND BEACHES...WITH GUSTS TO
60 MPH IN THE COASTAL COMMUNITIES. WINDS WILL BE GUSTY IN THE INLAND
VALLEYS AS THE FRONT MOVES ONSHORE AS WELL...BUT SHOULD STAY BELOW
ADVISORY CRITERIA.

THE COLD FRONT PUSHES THROUGH EARLY MONDAY BUT WITH ONLY MINOR COLD
ADVECTION AND NOT A VERY CLASSIC COLD FRONTAL PASSAGE SIGNATURE. WILL
SEE PRECIPITATION DECREASE LATER MONDAY AND MONDAY EVENING AS THE
ONSHORE FLOW DECREASES.

AFTER THAT WE GET INTO A PATTERN OF MOISTURE RIDING OVER A FLAT
EASTERN PACIFIC NORTHWEST RIDGE AND INTO WASHINGTON AND NORTHERN
OREGON WITH RISING FREEZING LEVELS. IF THE MODELS ARE RIGHT...WE
COULD SEE SOME SIGNIFICANT PRECIPITATION AT TIMES. TIMING OF ANY
WAVES IN THIS FLOW AND ANY BREAKS BETWEEN THESE WAVES WILL DETERMINE
IF WE HAVE A CHANCE OF FLOODING OR NOT...WILL HAVE TO WATCH THIS
CLOSELY. THE FIRST WARM FRONTAL SURGE OF MOISTURE COMES IN MONDAY
NIGHT AND TUESDAY WITH AN ATTENDANT INCREASE IN 850 MB FLOW. SOME
HINT THAT THE FOCUS OF THE MOISTURE COULD LIFT NORTH A BIT BY
WEDNESDAY. WEAGLE

.LONG TERM...AFTER MOISTURE CONTINUES TO STREAM INTO THE PACIFIC
NORTHWEST ON WEDNESDAY...WHAT LOOKS TO BE THE LAST OF A SERIES OF
PACIFIC STORMS IS SLATED TO MOVE ONSHORE WED NIGHT...BREAKING THE WAY
FOR A LARGE PACIFIC RIDGE TO BUILD GIVING DRIER WEATHER FOR THE
WEEKEND. WOLFE/TOLLESON

&&

.HYDRO...JUST ONE FLOOD WARNING LEFT FOR THE PUDDING RIVER. THE
PUDDING RIVER TYPICALLY TAKES DAYS TO RECEDE AND EXPECTED RAINFALL
TONIGHT AND THE NEXT FEW DAYS WILL SLOW THE CURRENT RECESSION. SYSTEM
COMING IN TONIGHT AND MONDAY WILL BRING MORE HEAVY RAIN BUT MAY NOT
BE OF LONG ENOUGH DURATION AND SNOW LEVELS MAY NOT BE HIGH ENOUGH FOR
RIVERS TO REACH FLOOD STAGE ANYWHERE. WE HAVE SEVERAL MORE WARMER
WAVES OF MOISTURE BEHIND THAT FROM LATER MONDAY NIGHT INTO EARLY
THURSDAY THAT COULD STILL CAUSE PROBLEMS. WILL CONTINUE A FLOOD
POTENTIAL OUTLOOK FOR THE COMING WEEK BUT A LOT OF UNCERTAINTY EXISTS
AT THIS POINT FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. TOLLESON

&&

.AVIATION...LOW MVFR TO IFR CONDITIONS DEVELOPED AS WARM
OVERRUNNING PRECIPITATION MOVING INTO THE AREA.  MAINLY AS RAIN BUT
SNOW FROM ABOUT NORTH OF KUAO.  MODELS AGREE ON WARM FRONT LIFTING
SNOW LEVEL WELL ABOVE THE VALLEY LEVELS BY 06Z.  ALREADY SEEING WIND
SHIFT A KUAO FROM SOUTHEAST TO SOUTHWEST A GOOD SIGN OF WARMING TO
COME.  FLIGHT CONDITIONS EXPECTED TO BE MAINLY MVFR THROUGH THE
NIGHT.

KPDX AND APPROACHES...SNOW WILL CHANGE TO RAIN AROUND 06Z. AS
MENTIONED ABOVE SIGNS OF CHANGE ALREADY AT KUAO WITH WIND SHIFT TO
THE SOUTHWEST AND TEMPERATURES CLIMBING. EXPECT MAINLY MVFR
CONDITIONS AFTER SNOW ENDS.
&&

.MARINE...A STRONG WARM FRONT WILL MOVE ACROSS THE WATERS LATE THIS
EVENING. LOOKS LIKE A SOLID GALE WITH GUSTS UP TO 45 KT THROUGH MON
MORNING. ANOTHER POTENTIAL GALE POSSIBLE TUE NIGHT OR WED. THE
ACTIVE PATTERN WILL PERSIST UNTIL LATE IN THE WEEK...THEN THINGS
WILL QUIET DOWN BY NEXT WEEKEND AS STRONG HIGH PRESSURE BUILDS
OVERHEAD. SEAS EXPECTED TO BE AROUND 15-18 FEET TONIGHT THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE THROUGH MON
         MORNING.
     ...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH MON
         AFTERNOON.
        HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH AND
         CENTRAL OREGON COASTS TONIGHT
        WINTER STORM WARNING FOR THE SOUTH WASHINGTON AND NORTH
         OREGON CASCADES TONIGHT THROUGH EARLY MONDAY AFTERNOON.
        WINTER STORM WARNING FOR THE WESTERN COLUMBIA RIVER GORGE
         AND THE UPPER HOOD RIVER VALLEY TONIGHT AND EARLY MONDAY.
        WINTER WEATHER ADVISORY FOR THE PORTLAND AND VANCOUVER METRO
         AREA UNTIL 10 PM TONIGHT.
        WINTER WEATHER ADVISORY FOR THE SOUTH WASHINGTON AND NORTH
         OREGON CASCADE FOOTHILLS TONIGHT.
        WINTER WEATHER ADVISORY FOR THE LANE COUNTY CASCADES TONIGHT.
        WINTER WEATHER ADVISORY FOR THE WILLAPA HILLS...THE NORTH
         OREGON COAST RANGE...AND THE LOWER COLUMBIA AND INTERSTATE 5
         CORRIDOR OF SW WASHINGTON LATE THIS AFTERNOON AND EVENING.
        FLOOD POTENTIAL OUTLOOK ALL AREAS FOR THIS WEEK.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 4, 5:45 AM PST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
545 AM PST SUN JAN 4 2009

ORZ006-007-051345-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG HAVE DEVELOPED THIS MORNING...SEE PDXNPWPQR
FOR DETAILS. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE
AREA THROUGH TODAY...SEE PDXFLSPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND POSSIBLE
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ010-012-WAZ040-051345-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR PORTIONS OF THE
AREA TODAY AND TONIGHT. SEE PDXWSWPQR FOR  DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...MOUNTAIN SNOW AND STRONG
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-011-013-014-WAZ019-023-051345-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER WARNINGS ARE IN EFFECT TODAY AND TONIGHT...SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY SNOW AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-051345-
NORTH OREGON COAST-CENTRAL OREGON COAST-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT...
SEE PDXNPWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND POSSIBLE
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-051345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
WASHINGTON AND NORTH OREGON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED TODAY AND TONIGHT...SEE
PDXMWWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN AND STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ003>005-008-WAZ020>022-039-051345-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
SOUTH WILLAMETTE VALLEY-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
545 AM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
THROUGH THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND POSSIBLE
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
January 4, 11:00 PM PST to January 5, 2:00 AM PST
Where
Northern Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations

A Pacific front produced strong winds of 52 mph with gusts to 64 mph at Clatsop Spit along the north Oregon Coast.

High Wind, Central Oregon Coast

When
January 4, 11:30 PM PST to January 5, 2:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways

A Pacific front produced high winds of 52 mph with gusts to 73 mph in Newport on the Yaquina Bay Bridge. Other reports included 52 mph with gusts to 67 mph at Florence, gusts of 61 mph in Lincoln City and gusts to 67 mph in Waldport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149800, 149801.